Forum

Baclofen

Oh and also, he has told me to start on Baclofen..  Who else taes this?

I don't feel 'bad' enough to take drugs yet.  I've always thought I'll start drugs when I can't deal with a specific symptom...  Althought my legs are stiff, tired, achey and have some pain, and spasms quite a bit, it's all within my limits.  I can cope with it.  I am nervous about starting a drug, which potentially I may stay on..??  

Any thoughts, or experiences with spacity and baclofen would be welcome.  My neuro has told me my Spastic parapereisis is mild, the weakness is mild but my reflexes are very brisk.  Is he jumping the gun in starting me on baclofen now?

Thnak you

Jules

I started baclofen before seeing the neuro as my legs felt so tight and stiff and I felt I constantly needed to stretch my calf muscles.

It worked well for me but its a fine line between whats enough to be effective and whats too much.

You must start with a low dose and make any increases slowly. I knew when I felt the pains coming back that it was lunchtime that I needed to add another tablet.

My gp leaves me to take what I feel best up to 60mg a day.

I am lost without it so of course I would recommend trying it...but I know others didnt get on at all with it.

I read your other post and while your still in limbo I like your neuros attitude of trying to explore everything.

Pip

Hi Jules,

Baclofen has been a godsend for me.

Although many here have reported side-effects of tiredness or weakness, I can honestly say I've not noticed these at all, so everyone's different.

You don't have to tolerate constant pain/discomfort "within your limits", if there may be something that helps.

When I started baclofen, I was so amazed by the improvement that I was actually annoyed it had taken so many months to be prescribed it.

You can become so used to pain, you don't notice how much you're putting up with, until you take something that addresses it.

I don't think there's any virtue in being a martyr.  This disease isn't curable - yet.  But it's still important to maintain the best quality of life you can.  Approaching everything with gritted teeth, because it's "still within your limits" isn't achieving that.

Why not do what you can to minimise discomfort?

I haven't found anything that's a complete fix, by the way.  But treated symptoms are a whole lot better than untreated ones.

Something needn't be excruciating to be gradually dragging you down, and having a significant effect on everyday life.  It's enough that it's nagging, it's depressing, it's always THERE.

Do something about it!

Tina

Hi Pip,

It’s interesting that you have got the green light for up to 60 mg, from your GP.

I have too, and have been taking this, but when I saw the neuro, he didn’t like it, and wanted me to cut down.

I’m not happy with this, because I feel I’m tolerating it well, and, like you, when I try to take less, or leave it longer between doses, I feel the pains coming back, and know it’s wearing off.

I’m now caught between my GP and my neuro, because the neuro insists it’s the baclofen causing my tiredness (he actually never seems to think anything’s caused by MS itself), whereas my GP helpfully backed up my recollection that I was complaining of tiredness BEFORE I ever took the baclofen, so it’s got s*d all to do with that.

I don’t want to reduce a drug that’s helping so much. When properly dosed up, I can walk four miles. When I try to cut down, I don’t even get halfway round the park before needing to sit down. :frowning:

Tina

Sorry to highjack your thread Jules but as it may be an issue that eventually you find you have.....

Tina   how often do you see your neuro, and is it really just a general check up when you do that lasts 5 mins if your lucky?  

Could you not just say you take the dose he wants you to have when you are there and with your Gp just carry on as you are?

You get to know what you need after time don't you, and I have a 5 hr window for my lunchtime dose as on a good day I know when I dont need it as well as when I do.

If your gp is happy to continue as you are, I would def continue with what you know works for you. At the end of the day it isnt the neuro that has to live with the pain etc is it.

Sorry again Tina but if you try them and they do work for you then you will know what we mean.

I also meant to say when I first took them they made be feel sick if I didnt have them with food....and more than a biscuit!!

All the best

Pip

My neuro did NOT prescribe me Baclofen.My GP did.

As I have had no confirmation I have MS until today,even though the neuro did not say I had it,but my GPs kept saying oh I seen you have been diagnosed with MS.

The Neuro prescribed Amitryptyline 10 mg at night,due to me becoming very ill and one of my doctors came for a home visit and tripled the meds to 30 mg,again this was done via my GP and NOT the neuro.Then a visit to my doctors again they were upped to 40 mg per night.Plus co-codamol given to be taken when needed.

Then my physio recommended Baclofen and NOT the Neuro,I telephoned my GP and they sent a prescription straight to the chemist for 10 mg three times a day.Then another visit to my GP and the Baclofen was doubled to 20 mg three times per day.

And each time my GP did NOT telephone the Neuro about my meds,they were all upped and prescribed by my GP.Ok the last visit to my GP she did have to check via her book to see if she would up the dose and promptly did.

Baclofen and the Amitrityline have both helped with my fatigue but its not a cure,if I do to much house work the fatigue kicks in badly so now I only do what my body and brain allow me to then I rest.

To start with Baclofen you are advised by the leaflet to start with half a tablet 3 times per day for three days,that is 5 mg.Then you up it to 10 mg three times par day.Also your GP will monitor your progress like they did with me,arrange a visit to see your GP 3-4 weeks after you start taking Baclofen,they will then reasese your progress.You may feel a little sicky when you first start taking it,if these symptoms do not go then tell your GP.

To take Baclofen you cannot just stop taking it you need to be weaned off it,if you feel realy unwell or sever sideaffects then ring your GP ASAP...

Start with a small dose and see how you go if your still fearfull the GP can advise you more.Even your chemist.

I am now feeling a little better with my medication I still have real bad days and days were I struggle but I can go forward with this now.

 

Charlie,z

Hi Jules

I recently was started on baclofen by my neuro for the leg and arm spasms that were so violent they woke me up at night.  The baclofen has really taken the edge of them but has also had an additional benefit for me - it has halted the severe bowel incontinence that became so bad I have been unable to go to work.  I have been on baclofen now for two months, only 10mg, and I feel that my body is getting used to it and it's become less effective so my GP has increased the dose to 20 mg.  I think it's just a case of getting the dosage right if it works for you.  So far so good for me and I was afraid of it making me feel even more drowsy as I already lose a lot of 'living' time due to the fatigue but so far the side effects have not yet impacted on me, although I already have a problem with opening my bladder and apparently baclofen can exacerbate that.  On the whole I feel that baclofen has been a sort of life-saver and I wouldn't like to come off it any time soon!  Hope this helps.  Dianne